Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Proof of the fundamental gap conjecture

Authors: Ben Andrews and Julie Clutterbuck
Journal: J. Amer. Math. Soc. 24 (2011), 899-916
MSC (2010): Primary 35P15, 35J10; Secondary 35K05, 58J35
Published electronically: March 16, 2011
MathSciNet review: 2784332
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the Fundamental Gap Conjecture, which states that the difference between the first two Dirichlet eigenvalues (the spectral gap) of a Schrödinger operator with convex potential and Dirichlet boundary data on a convex domain is bounded below by the spectral gap on an interval of the same diameter with zero potential. More generally, for an arbitrary smooth potential in higher dimensions, our proof gives both a sharp lower bound for the spectral gap and a sharp modulus of concavity for the logarithm of the first eigenfunction, in terms of the diameter of the domain and a modulus of convexity for the potential.

References [Enhancements On Off] (What's this?)

  • [AC1] Ben Andrews and Julie Clutterbuck, Lipschitz bounds for solutions of quasilinear parabolic equations in one space variable, J. Differential Equations 246 (2009), no. 11, 4268-4283. MR 2517770 (2010j:35237)
  • [AC2] Ben Andrews and Julie Clutterbuck, Time-interior gradient estimates for quasilinear parabolic equations, Indiana Univ. Math. J. 58 (2009), no. 1, 351-380. MR 2504416 (2010k:35234)
  • [A] Mark S. Ashbaugh, The Fundamental Gap (2006), available at
  • [AB] Mark S. Ashbaugh and Rafael Benguria, Optimal lower bound for the gap between the first two eigenvalues of one-dimensional Schrödinger operators with symmetric single-well potentials, Proc. Amer. Math. Soc. 105 (1989), no. 2, 419-424. MR 942630 (89f:81028)
  • [BK] Rodrigo Bañuelos and Pawel Kröger, Gradient estimates for the ground state Schrödinger eigenfunction and applications, Comm. Math. Phys. 224 (2001), no. 2, 545-550. MR 1869875 (2002i:35135)
  • [BMH] Rodrigo Bañuelos and Pedro J. Méndez-Hernández, Sharp inequalities for heat kernels of Schrödinger operators and applications to spectral gaps, J. Funct. Anal. 176 (2000), no. 2, 368-399. MR 1784420 (2001f:35096)
  • [vdB] M. van den Berg, On condensation in the free-boson gas and the spectrum of the Laplacian, J. Statist. Phys. 31 (1983), no. 3, 623-637. MR 711491 (85i:82022)
  • [BL] Herm Jan Brascamp and Elliott H. Lieb, On extensions of the Brunn-Minkowski and Prékopa-Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation, J. Functional Analysis 22 (1976), no. 4, 366-389. MR 0450480 (56:8774)
  • [D] Burgess Davis, On the spectral gap for fixed membranes, Ark. Mat. 39 (2001), no. 1, 65-74. MR 1821082 (2002a:35165)
  • [GT] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, Classics in Mathematics, Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition. MR 1814364 (2001k:35004)
  • [Ha] Evans M. Harrell, Double wells, Comm. Math. Phys. 75 (1980), no. 3, 239-261. MR 581948 (81j:81010)
  • [He] Antoine Henrot, Extremum problems for eigenvalues of elliptic operators, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2006. MR 2251558 (2007h:35242)
  • [HP] Antoine Henrot and Michel Pierre, Variation et optimisation de formes: Une analyse géométrique, Mathématiques & Applications (Berlin), vol. 48, Springer, Berlin, 2005. MR 2512810 (2009m:49003)
  • [Ho] Miklós Horváth, On the first two eigenvalues of Sturm-Liouville operators, Proc. Amer. Math. Soc. 131 (2003), no. 4, 1215-1224 (electronic). MR 1948113 (2005e:34253)
  • [Ko] Nicholas J. Korevaar, Convex solutions to nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J. 32 (1983), no. 4, 603-614. MR 703287 (85c:35026)
  • [Kr] Pawel Kröger, On the spectral gap for compact manifolds, J. Differential Geom. 36 (1992), no. 2, 315-330. MR 1180385 (94g:58236)
  • [La] Richard Lavine, The eigenvalue gap for one-dimensional convex potentials, Proc. Amer. Math. Soc. 121 (1994), no. 3, 815-821. MR 1185270 (94i:35144)
  • [Li] Peter Li, A lower bound for the first eigenvalue of the Laplacian on a compact manifold, Indiana Univ. Math. J. 28 (1979), no. 6, 1013-1019. MR 551166 (81j:58084)
  • [LY] Peter Li and Shing Tung Yau, Estimates of eigenvalues of a compact Riemannian manifold, Geometry of the Laplace operator Proc. Sympos. Pure Math., XXXVI, Amer. Math. Soc., Providence, R.I., 1980, pp. 205-239. MR 573435 (81i:58050)
  • [L] Jun Ling, Estimates on the lower bound of the first gap, Comm. Anal. Geom. 16 (2008), no. 3, 539-563. MR 2429968 (2009h:35087)
  • [PW] L. E. Payne and H. F. Weinberger, An optimal Poincaré inequality for convex domains, Arch. Rational Mech. Anal. 5 (1960), 286-292 (1960). MR 0117419 (22:8198)
  • [SWYY] I. M. Singer, Bun Wong, Shing-Tung Yau, and Stephen S.-T. Yau, An estimate of the gap of the first two eigenvalues in the Schrödinger operator, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 12 (1985), no. 2, 319-333. MR 829055 (87j:35280)
  • [S] Robert G. Smits, Spectral gaps and rates to equilibrium for diffusions in convex domains, Michigan Math. J. 43 (1996), no. 1, 141-157. MR 1381604 (97d:35037)
  • [Y1] Shing-Tung Yau, Gap of the first two eigenvalues of the Schrödinger operator with nonconvex potential, Mat. Contemp. 35 (2008), 267-285. MR 2584188 (2010m:35097)
  • [Y2] Shing-Tung Yau, Nonlinear analysis in geometry, Monographies de L'Enseignement Mathématique, vol. 33, L'Enseignement Mathématique, Geneva, 1986. Série des Conférences de l'Union Mathématique Internationale, 8. MR 865650 (88e:53001)
  • [Y3] Shing-Tung Yau, An estimate of the gap of the first two eigenvalues in the Schrödinger operator, Lectures on partial differential equations New Stud. Adv. Math., vol. 2, Int. Press, Somerville, MA, 2003, pp. 223-235. MR 2055851 (2005c:35219)
  • [YZ] Qi Huang Yu and Jia Qing Zhong, Lower bounds of the gap between the first and second eigenvalues of the Schrödinger operator, Trans. Amer. Math. Soc. 294 (1986), no. 1, 341-349. MR 819952 (87f:35179)
  • [ZY] Jia Qing Zhong and Hong Cang Yang, On the estimate of the first eigenvalue of a compact Riemannian manifold, Sci. Sinica Ser. A 27 (1984), no. 12, 1265-1273. MR 794292 (87a:58162)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 35P15, 35J10, 35K05, 58J35

Retrieve articles in all journals with MSC (2010): 35P15, 35J10, 35K05, 58J35

Additional Information

Ben Andrews
Affiliation: Mathematical Sciences Institute, Australian National University, Canberra, ACT 0200, Australia and Mathematical Sciences Center, Tsinghua University, Beijing, 100084, Peoples Republic of China and Morningside Center of Mathematics, Chinese Academy of Sciences, Beijing, 100190, Peoples Republic of China

Julie Clutterbuck
Affiliation: Centre for Mathematics and Its Applications, Australian National University, ACT 0200, Australia

Keywords: Parabolic equation, eigenvalue estimate, spectral gap
Received by editor(s): June 8, 2010
Received by editor(s) in revised form: July 9, 2010, and January 11, 2011
Published electronically: March 16, 2011
Additional Notes: This research was supported by Discovery Grant DP0985802 of the Australian Research Council
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society